Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS Dodge City, KS

May 9, 2015Finney County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2015, 7:29 PM CDT for Finney County, Gray County, Hodgeman County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2015, 7:29 PM CDT (00:29 UTC)
Expired
May 9, 2015, 7:57 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:55 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KDDC 100029
SVRDDC
KSC055-069-083-100115-
/O.NEW.KDDC.SV.W.0065.150510T0029Z-150510T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
  GRAY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 815 PM CDT

* AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF MONTEZUMA...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CIMARRON...MONTEZUMA...INGALLS...CHARLESTON AND KALVESTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3756 10038 3761 10064 3825 10065 3824 10009
TIME...MOT...LOC 0029Z 208DEG 44KT 3767 10056 

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
868 
WWUS53 KDDC 100051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT SAT MAY 9 2015

KSC055-069-083-100115-
/O.CON.KDDC.SV.W.0065.000000T0000Z-150510T0115Z/
HODGEMAN KS-FINNEY KS-GRAY KS-
751 PM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN HODGEMAN...NORTHEASTERN FINNEY AND NORTHERN GRAY
COUNTIES...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
CHARLESTON...MOVING NORTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CIMARRON...INGALLS...CHARLESTON AND KALVESTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3780 10028 3782 10064 3825 10065 3824 10009
TIME...MOT...LOC 0050Z 178DEG 30KT 3795 10052 

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
103 
WWUS53 KDDC 100057
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT SAT MAY 9 2015

KSC055-069-083-100107-
/O.CAN.KDDC.SV.W.0065.000000T0000Z-150510T0115Z/
HODGEMAN KS-FINNEY KS-GRAY KS-
757 PM CDT SAT MAY 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HODGEMAN...
NORTHEASTERN FINNEY AND NORTHERN GRAY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3780 10028 3782 10064 3825 10065 3824 10009
TIME...MOT...LOC 0055Z 208DEG 44KT 3803 10047 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:49 PM CDT, 40 minutes earlier.

Area forecast discussion, May 9, 6:49 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SAT MAY 9 2015

...UPDATED FOR AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 1120 AM CDT SAT MAY 9 2015

A STRONG UPPER LEVEL LOW CURRENTLY OVER THE FOUR CORNER'S REGION
WILL CONTINUE TO MOVE NORTHEAST INTO COLORADO THIS AFTERNOON INTO
THE EARLY EVENING HOURS. A 90+ KNOT 250 MB JET WILL EXTEND AROUND
THE PERIPHERY OF THIS LOW STRETCHING FROM SOUTHERN NEW MEXICO,
NORTHWARD THROUGH THE NM/TX BORDER AND ALONG THE KS/CO BORDER. LOW
TO MID LEVELS OF THE ATMOSPHERE ARE CURRENTLY SATURATED ALLOWING
MOSTLY CLOUDY SKIES TO BE OBSERVED ACROSS A MAJORITY OF THE CWA.
TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE LOCATED
ACROSS EASTERN COLORADO WITH AN ASSOCIATED WARM FRONT EXTENDING
EASTWARD THROUGH KANSAS. THIS WARM FRONT LOOKS TO SHIFT NORTHWARD
THIS AFTERNOON AND ALONG THE KS/NE BORDER BY THIS EVENING. A
DRYLINE WILL BE LOCATED ALONG THE KS/CO BORDER EARLY THIS
AFTERNOON SLIDING EASTWARD AS THE DAY PROGRESSES. MEANWHILE, MID
LEVELS OF THE ATMOSPHERE DRY OUT ACROSS FAR WESTERN KANSAS THIS
AFTERNOON LEADING TO BREAKS IN THE CLOUDS ALLOWING SUN TO
INFILTRATE TO THE SURFACE. WARMING TEMPERATURES ALONG WITH AMPLE
MOISTURE AND LIFT AT THE SURFACE WILL DESTABILIZE WESTERN KANSAS
WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON
INTO THE EVENING HOURS. PLEASE KEEP YOUR EYES ON THE WEATHER THIS
AFTERNOON INTO EVENING AND COME TO OUR WEBSITE, FACEBOOK, OR
TWITTER PAGE FOR THE MOST CURRENT SEVERE WEATHER INFORMATION.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 154 PM CDT SAT MAY 9 2015

THE UPPER LEVEL LOW WILL CONTINUE TO TREK NORTHWARD THROUGH THE
CENTRAL HIGH PLAINS THIS EVENING INTO THE OVERNIGHT HOURS THEN
INTO THE NORTHERN PLAINS TOMORROW. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS WESTERN KANSAS THROUGH MIDNIGHT THEN PUSH EASTWARD
INTO WICHITA AND TOPEKA'S CWA. CLOUDS DECREASE IN COVERAGE FROM
WEST TO EAST AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE
AREA. ONLY A FEW CLOUDS ARE EXPECTED THROUGHOUT THE DAY TOMORROW
AS DRIER AIR FILTERS INTO WESTERN KANSAS. LOWS OVERNIGHT ARE
EXPECTED TO RANGE FROM THE LOWER 40S ACROSS FAR WESTERN KANSAS TO
UPPER 50S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. HIGHS BEHIND
THE COLD FRONT TOMORROW ARE ANTICIPATED TO RANGE FROM THE UPPER
50S ACROSS WEST CENTRAL KANSAS TO LOWER 70S ACROSS SOUTH CENTRAL
KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 154 PM CDT SAT MAY 9 2015

THE UPPER LEVEL LOW CONTINUES TO SLIDE NORTHEAST ACROSS THE
NORTHERN PLAINS AND INTO THE GREAT LAKES SUNDAY NIGHT THROUGH
TUESDAY MORNING WITH A WEAK UPPER LEVEL RIDGE BUILDING OVER THE
ROCKIES. A DOME OF HIGH PRESSURE WILL BE THE MAIN FEATURE AT THE
SURFACE SUPPRESSING ANY ACTIVITY FROM FORMING ACROSS WESTERN
KANSAS. WINDS WILL GENERALLY BE FROM A NORTHERLY DIRECTION DURING
THIS TIME FRAME WITH PARTLY CLOUDY SKIES EXPECTED.

BY TUESDAY, ANOTHER UPPER LEVEL TROUGH WILL BE MOVING ONSHORE
OVER THE WEST COAST WITH INCREASING SOUTHWESTERLY FLOW ALOFT OVER
THE PLAINS AS THE AXIS OF THE UPPER RIDGE MOVES EAST. AS A RESULT,
LEE SIDE TROUGHING WILL DEVELOP OVER EASTERN COLORADO WITH THE
INCREASING SOUTHERLY FLOW PULLING LOW LEVEL MOISTURE BACK NORTH
FROM THE SOUTHERN PLAINS. MODELS CONTINUE TO SUGGEST A SHORTWAVE
TROUGH LIFTING OUT OF THE DESERT SOUTHWEST INTO THE CENTRAL CONUS
AROUND WEDNESDAY AND THURSDAY. THIS WILL INCREASE THUNDERSTORM
CHANCES ACROSS THE AREA WITH INCREASED CLOUD COVER. WHILE THERE IS
STILL SOME UNCERTAINTY AS WHERE LOW LEVEL FEATURES WILL BE TO HELP
FOCUS THUNDERSTORM DEVELOPMENT, THERE IS SOME POTENTIAL FOR
SIGNIFICANT RAINFALL ACROSS SOUTH CENTRAL AND PARTS OF SOUTHWEST
KANSAS AROUND THURSDAY. CHANCES FOR THUNDERSTORMS SHOULD CONTINUE
OVER PARTS OF THE AREA INTO DAY SEVEN AS SOUTHWESTERLY FLOW ALOFT
CONTINUES OVER THE CENTRAL PLAINS WHILE LOW LEVEL MOISTURE
CONTINUES TO STREAM NORTH INTO KANSAS.

AS FOR TEMPERATURES, HIGHS LOOK TO BE IN THE MID 60S MONDAY THEN
INCREASE INTO THE 70S TUESDAY THROUGH THE END OF THE WEEK. LOWS
AROUND 40 DEGREES ARE FORECASTER MONDAY NIGHT WITH LOWER TO MID
50S EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 643 PM CDT SAT MAY 9 2015

AN UPPER LEVEL STORM SYSTEM AND SURFACE LOW PRESSURE WILL MOVE
NORTHEASTWARD ACROSS KANSAS TONIGHT. AHEAD OF THE ASSOCIATED COLD
FRONT, SOUTHERLY WINDS WILL PERSIST, ALONG WITH A FEW STRONG TO
SEVERE THUNDERSTORMS THAT COULD AFFECT KDDC/KGCK THROUGH 03Z AND
KHYS BETWEEN 03 AND 07Z. CIGS MAY BECOME IFR LATER IN THE EVENING
AT KDDC/KHYS; THEN SKIES WILL CLEAR AROUND 12-14 UTC AS A COLD
FRONT PASSES, ALONG WITH A WIND SHIFT TO THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  65  39  66 /  40  10  10  10
GCK  44  61  37  65 /  40  10  10   0
EHA  44  62  38  66 /  40  10  10   0
LBL  46  65  40  66 /  40  10  10  10
HYS  53  64  39  64 /  70  10  10   0
P28  57  73  45  69 /  50  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...HOVORKA_42
SHORT TERM...HOVORKA_42
LONG TERM...HOVORKA_42
AVIATION...FINCH
Hazardous weather outlook, May 9, 4:01 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT SAT MAY 9 2015

KSZ030-031-043>046-061>066-074>081-084>090-100915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
401 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  HAZARDS WEATHER RISK...

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, May 9, 6:48 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT SAT MAY 9 2015

KSZ086>088-100030-
SEWARD KS-MEADE KS-CLARK KS-
648 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...WEST
CENTRAL CLARK AND MEADE COUNTIES UNTIL 730 PM CDT...

AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF MEADE STATE PARK...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEADE...FOWLER...KISMET...MISSLER...MEADE STATE PARK AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3732 10084 3744 10018 3730 10001 3700 10026
      3700 10064
TIME...MOT...LOC 2348Z 213DEG 38KT 3698 10045

RBURG
Special weather statement, May 9, 6:56 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SAT MAY 9 2015

KSZ076>078-086-087-100045-
SEWARD KS-FORD KS-HASKELL KS-MEADE KS-GRAY KS-
656 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...EASTERN HASKELL...SOUTHWESTERN FORD AND SOUTHERN
GRAY COUNTIES UNTIL 745 PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF PLAINS...OR 9 MILES NORTH OF KISMET...MOVING NORTH
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...COPELAND...ENSIGN...TICE AND THE HAGGARD ELEV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3731 10083 3773 10083 3772 10014 3743 10016
TIME...MOT...LOC 2356Z 200DEG 30KT 3733 10067

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade, Seward51 min
May 9, 7:30 PM CDTTornado Warning Tornado observedDDCTrego30 min
May 9, 7:45 PM CDTTornado WarningDDCClark, Meade30 min
May 9, 8:15 PM CDTSpecial Weather StatementDDCLane30 min
May 9, 8:17 PM CDTSevere Thunderstorm WarningDDCClark, Ford43 min
May 9, 8:22 PM CDTSpecial Weather StatementDDCClark38 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa46 min
May 9, 8:52 PM CDTSpecial Weather StatementDDCLane23 min
May 9, 10:02 PM CDTSpecial Weather StatementDDCGray43 min
May 9, 10:14 PM CDTTornado Warning Tornado observedDDCFord, Gray, Hodgeman31 min
May 9, 10:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford56 min
May 9, 11:08 PM CDTSpecial Weather StatementDDCComanche52 min
May 9, 11:50 PM CDTSpecial Weather StatementDDCBarber, Pratt40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.